Illinois, 2007

Ice Storm and Winter Storm in Illinois, December 1, 2007

December 1, 2007 · NWS DVN · 13 events in 13 counties and zones

On December 1, 2007 a strong low pressure system tracked from western Kansas to northern Wisconsin. Warm moist air aloft, combined with surface temperatures below freezing, created ideal conditions for a significant ice storm.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

On December 1, 2007 a strong low pressure system tracked from western Kansas to northern Wisconsin. Warm moist air aloft, combined with surface temperatures below freezing, created ideal conditions for a significant ice storm. Some areas also reported significant accumulations of sleet. Ice accumulations of 1/4 to 3/4 of an inch, combined with winds gusting to 30 to 40 mph, knocked down some branches and trees causing scattered power outages. Law enforcement reported many cars that slid into ditches. However, the impacts from this storm were much less, when compared to the crippling ice storm that struck the region on February 24, 2007.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 1, 3:40 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Dec 1, 3:40 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
340 AM CST SAT DEC 1 2007

.SYNOPSIS...
LATEST SFC ANALYSIS WAS INDICATING LARGE PRESSURE FALL AXIS ACRS
MUCH OF CO JUST TO LEE OF CYCLOGENESIS REGION...THEN ACRS SOUTHERN
NEB AND ALONG THE MO/IA BORDER. EAST-SOUTHEAST SFC WINDS CONTINUING
TO DEVELOP OVER MUCH OF THE SOUTHWEST HALF OF THE DVN CWA ATTM
SUGGESTING 1033 MB HIGH PRESSURE FINALLY STARTING TO BUDGE TO THE
EAST TOWARD THE SOUTH CENTRAL GRT LKS. REGIONAL 88D LOOPS INDICATING
ELEVATED PRECIP WINGS REALLY TAKING OFF AND BLOSSOMING OVER MUCH
OF THE CENTRAL AND SOUTHERN PLAINS...INTO MO AND FAR SOUTHWEST IA
ATTM. ALOFT...W/V IMAGERY TELLING THE TAIL OF LARGE WAVE OVER THE
SOUTHWEST GRT BASIN AND LEE SIDE BAROCLINIC LEAF...WITH A LARGE PIECE
READY TO EJECT OUT IN SOUTHWEST FLOW UP ACRS THE REGION THRU
TONIGHT.

&&

.SHORT TERM...TODAY THROUGH MIDNIGHT TONIGHT...COULD WRITE A BOOK...
BUT PREVIOUS SHIFTS HAVE ALREADY DONE SO/AND WELL DONE AT THAT/...
AND WITH TIME CONSTRAINTS AND HEADLINES TO UPDATE...WILL TRY TO BE
BRIEF. ALL IN ALL...PREVIOUS PACKAGE AND TWEAKS EVEN DURING THE
PAST EVENING APPEAR TO STILL BE ON TARGET AND HAVE MADE ONLY MINOR
TWEAKS TO THE GRIDS...WITH A SIDING TO THE MORE DYNAMIC BUT
CONSISTENT ECMWF AND UKMET...WITH THE 00Z GFS NOT FAR OFF FROM THOSE
MODELS IN OVERALL TRENDS. INTENSE WARM CONVEYOR UP OVER LINGERING
AND INCREASINGLY SHALLOW ARCTIC AIRMASS TO MAKE FOR A VERY
SUBSTANTIAL ICE EVENT THIS AFTERNOON AND EVENING DURING PRIME
LIFTING WINDOW. INCREASING SOUTHWESTERLY 75 KT LLJ AND INTENSE
ELEVATED THTA-E ADVECTION AND CONVERGENCE WING/NOT TO MENTION A
VERY STRONG WAA WING/ STILL ADVERTISED TO SWEEP UP ACRS THE CWA
MAINLY FROM 18Z THROUGH 00Z-01Z OR SUNDAY...AND WORRIED PROJECTED
WIDESPREAD 1 INCH QPF MAY NOT BE ENOUGH IN SOME LOCATIONS THROUGH
06Z TONIGHT. EXTENT OF FORCING AND MID LEVEL LAPSE RATES...-10 C
ISOTHERM AROUND OR EVEN HIGHER THAN H6 MB AND EVEN SOME MID LEVEL
CAPES OVER 100 J/KG SUGGEST ELEVATED THUNDER TO ADD TO HIGHER QPF
TOTALS THIS AFTERNOON AND EVENING. STILL SIGNS OF LOW ENOUGH LOW
TO MID LEVEL WBZ/S AND LLVL DPTS FOR STRONG EVAPO COOLING TO ENHANCE
EXTENDED ICE EVENT....WITH REGIONAL SFC/SOIL TEMPS IN THE LOW 20S ALL
THE WAY INTO NORTHEAST MO. EXPECT INITIAL SURGE OF MAINLY SNOW AND
SOME SLEET OF AN HOUR OR TWO...BEFORE SWITCHING TO ALL SLEET FOR 1-2
HOURS WITH SUBSTANTIAL SLEET ACCUMULATIONS POSSIBLE/AT LEAST AN INCH/
...BEFORE A POTENTIALLY PARALYZING ICE EVENT UNFOLDS BY MID AFTERNOON
INTO THE EVENING WITH WIDESPREAD .25 TO .75 OF AN INCH OF ICE GLAZE
PROBABLE. THIS AMOUNT OF ICE COMBINED WITH SOUTHEAST WIND GUSTS OF AT
LEAST 35-40+ MPH FROM 1 PM THROUGH AT LEAST 7 PM...AND POSSIBLY
HIGHER WITH ANY KIND OF MIX-DOWN PERTURBATIONS...EXPECT WIDESPREAD
TREE AND POWER LINE DAMAGE/AND THUS POWER OUTAGES/ AND WILL STRESS IN
HEADLINES AND THE HWO. CURRENT THINKING AND ACCEPTED FORCING AND
THERMAL PROGS OF THE UKMET AND GFS SUGGEST MOST OPTIMUM AXIS OF
POTENTIALLY VERY HEAVY ICE ACCUMULATIONS OF A HALF INCH...POSSIBLY
NEAR AN INCH FROM SOUTHWEST OF IA CITY...TO TIPTON...AND TO JUST
SOUTHWEST OF MT CARROLL. MINOR TWEAKS TO UP-SWINGING TEMPS TO LEE OF
SFC CYCLONE BY THIS EVENING AND CONTINUE TO RISE THROUGH
MIDNIGHT. BEGINNING AND ENDING TIMES OF ONGOING HEADLINES LOOK ON
TARGET AND WILL LEAVE INTACT.     ..12..

.LONG TERM...MIDNIGHT SUNDAY MORNING THROUGH NEXT FRIDAY...
CONTINUED SEASONABLY COLD AND CHANGEABLE WITH WEAK TO MODERATE
ALBERTA CLIPPER SYSTEM TUESDAY INTO WEDNESDAY.

SUNDAY OVERNIGHT...SWATH OF MILD AND MOIST AIR PASSING OVER COLD
GROUND AND ICE FROM DEPARTING STORM WITH LIGHTER WINDS WILL RESULT
IN AREAS OF FOG...LOCALLY DENSE AND DRIZZLE ALONG WITH SHOWERS.
ADDED THESE TO WEATHER AND ALSO UPPED TEMPERATURES AS THEY RISE MOST
AREA OVERNIGHT AS WARM FRONT MOVES NORTH.  SOME 50 DEGREE READINGS
MAY OCCUR IN SE 1/3 SECTIONS AROUND DAYBREAK.

SUNDAY...KEPT AREAS OF FOG AND DRIZZLE UNTIL 9 AM...THEN CHANCE POPS
WITH RAIN SHOWERS MIXING WITH AND THEN CHANGING TO SLEET AND SNOW
AS COLD FRONT MOVES ACROSS WITH FALLING TEMPERATURES DURING THE DAY
WITH GUSTY NW WINDS OF AT LEAST 15 TO 25 MPH.

MONDAY...QUIET AND COLD AS NEXT LOBE OF ARCTIC AIR ARRIVES AND KEPT
TEMPERATURES ON LOW SIDE.  CONCERN REMAINS ICE AND SNOW OVER AREA AND
TO OUR NW WILL REQUIRE FURTHER LOWERING TEMPERATURES DUE TO NEGATIVE
FEEDBACK ISSUES...PASS TO LATER SHIFTS TO ASSESS.

TUESDAY AND WEDNESDAY...ADDED OR UPPED POPS TO CHANCE AND WENT WITH
ECMWF/GFS BLEND WHICH SUGGEST MODERATE CLIPPER SYSTEM TO PASS FROM NW
WITH TIGHT TEMPERATURE GRADIENT NEAR/OVER REGION.  LATER SHIFTS WILL
LIKELY NEED TO ADJUST TEMPERATURES DEPENDING ON EXACT TRACK AND
ASSOCIATED CLOUDS AS EXPECT 20 PLUS DEGREE GRADIENT AS IS COMMON WITH
THESE SYSTEMS. ANALYSIS SUGGESTS ENOUGH FORCING IN/OVER AREA FOR SOME
LIGHT TO LOCALLY MODERATE SNOW AMOUNTS SUGGESTED WHICH WILL TAKE
ANOTHER 24-36 HOURS TO CLARIFY.

THURSDAY AND FRIDAY...NO CHANGES MADE BUT ARCTIC AIR TO SLOWLY
MODIFY OVER SNOW-COVERED GROUND WOULD SUGGEST TEMPERATURES TO STAY TO
BELOW NORMAL WITH MIN TEMPERATURES IN SINGLE DIGITS TO POSSIBLY BELOW
ZERO AND MAX TEMPS BELOW FREEZING.  NEXT SYSTEM FROM WEST MAY IMPACT
REGION LATE FRIDAY FOR LATER SHIFTS TO CONSIDER.    ..NICHOLS..

&&

.AVIATION...
WILL TREND DOWN ALL TERMINALS INTO IFR AND SOME LIFR AS ICE STORM
COMMENCES FROM SOUTHWEST TO THE NORTHEAST AS THE DAY PROGRESSES.
STRONG SOUTHEAST WINDS THIS AFTERNOON WITH GUSTS TO 40 MPH OR HIGHER
WILL SEVERELY COMPLICATE AIRPORT OPERATIONS COMBINED WITH SUBSTANTIAL
ICING AND SLEET ACCUMULATIONS. AFTER MOST PRECIP PASSES TO THE
NORTHEAST BY 06Z TONIGHT...THEN EXPECT DENSE FOG/IFR/LIFR EVENT INTO
EARLY SUNDAY MORNING AT ALL TERMINALS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WARNING FROM 9 AM THIS MORNING TO MIDNIGHT CST
     TONIGHT FOR BENTON-BUCHANAN-CLINTON-DELAWARE-DUBUQUE-
     JACKSON-JONES-LINN.

     ICE STORM WARNING FROM 9 AM TO 6 PM CST TODAY FOR DES MOINES-
     HENRY IA-JEFFERSON-LEE-VAN BUREN.

     ICE STORM WARNING FROM 9 AM TODAY TO MIDNIGHT CST TONIGHT
     NIGHT FOR CEDAR-IOWA-JOHNSON-KEOKUK-LOUISA-MUSCATINE-SCOTT-
     WASHINGTON.

IL...WINTER STORM WARNING FROM 9 AM THIS MORNING TO MIDNIGHT CST
     TONIGHT FOR CARROLL-JO DAVIESS-STEPHENSON-WHITESIDE.

     ICE STORM WARNING FROM 9 AM TO 6 PM CST TODAY FOR HANCOCK-
     HENDERSON-MCDONOUGH-WARREN.

     ICE STORM WARNING FROM 9 AM THIS MORNING TO MIDNIGHT CST
     TONIGHT FOR BUREAU-HENRY IL-MERCER-PUTNAM-ROCK ISLAND.

MO...ICE STORM WARNING FROM 9 AM TO 6 PM CST TODAY FOR CLARK-
     SCOTLAND.

&&

12/NICHOLS
Hazardous weather outlook, Dec 1, 5:10 AM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
510 AM CST SAT DEC 1 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-021100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
510 AM CST SAT DEC 1 2007

...STRONG WINTER STORM TO BRING HEAVY AMOUNTS OF ICE AND SLEET ALONG
WITH STRONG WINDS AND SOME SNOW TODAY THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AN ICE STORM WARNING IS IN EFFECT TODAY AND THIS EVENING FOR ROUGHLY
THE AREA ALONG AND SOUTH OF HIGHWAY 30...WITH A WINTER STORM WARNING
IN EFFECT TO THE NORTH.

A WINTER STORM APPROACHING THE REGION FROM THE SOUTHWEST WILL PRODUCE
A MIX OF FREEZING RAIN...SLEET...AND SNOW THIS MORNING. THIS WILL
CHANGE TO MAINLY FREEZING RAIN OVER THE SOUTHERN HALF OF THE OUTLOOK
AREA BY AFTERNOON...WHERE WIDESPREAD ICE ACCUMULATIONS OF A QUARTER
TO HALF INCH WILL OCCUR. ICE ACCUMULATIONS OF OVER A HALF INCH WILL
BE POSSIBLE IN SOME LOCATIONS BETWEEN INTERSTATE 80 AND UP ALONG THE
HIGHWAY 30 CORRIDOR. SLEET ACCUMULATIONS UP TO AN INCH WILL ALSO
OCCUR. TO THE NORTH OF HIGHWAY 30...THERE WILL BE A MIX OF
PRECIPITATION WITH ICE ACCUMULATIONS OF A QUARTER TO A HALF INCH...
ALONG WITH SNOW AND SLEET ACCUMULATIONS OF 1 TO 3 INCHES. STRONG
SOUTHEAST WINDS OF 25 TO 35 MPH WITH GUSTS OVER 40 MPH AT TIMES WILL
DEVELOP IN THE AFTERNOON AND EVENING...WHICH COMBINED WITH THE HEAVY
ICE GLAZE WILL RESULT IN MANY DOWNED TREES...POWER LINES AND THUS
EXTENDED POWER OUTAGES.

THE PRECIPITATION WILL CHANGE OVER TO PRIMARILY RAIN TONIGHT AS
TEMPERATURES RISE ABOVE FREEZING.

PLEASE SEE THE LATEST WINTER WEATHER MESSAGE PRODUCT FOR MORE
COMPLETE AND UP TO DATE INFORMATION REGARDING THIS DANGEROUS
WINTER STORM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED FOR TODAY OR TONIGHT. HOWEVER...
REPORTS OF ICE AND SNOW ACCUMULATIONS ON WOULD BE GREATLY
APPRECIATED.

12/NICHOLS

In the hours before

Local storm report, Dec 1, 6:31 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
631 AM CST SAT DEC 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     FREEZING RAIN    MEMPHIS                 40.46N 92.17W
12/01/2007  E0.00 INCH       SCOTLAND           MO   CO-OP OBSERVER

            COOP OBSERVER REPORTS THAT FREEZING RAIN HAS STARTED.

&&

MIKEZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 ice storm, 3 winter storm. Local standard time, as filed.

Ice Storm, Hancock

When
December 1, 7:00 AM CST to 2:15 PM CST
Where
Hancock forecast zone
Reported by
Trained Spotter
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Ice Storm, McDonough

When
December 1, 7:00 AM CST to 2:20 PM CST
Where
McDonough forecast zone
Reported by
Trained Spotter
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

Ice Storm, Henderson

When
December 1, 7:30 AM CST to 5:00 PM CST
Where
Henderson forecast zone
Reported by
Trained Spotter
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

Ice Storm, Warren

When
December 1, 8:00 AM CST to 5:00 PM CST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

Ice Storm, Mercer

When
December 1, 8:30 AM CST to 5:30 PM CST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Ice Storm, Rock Island

When
December 1, 9:08 AM CST to 6:06 PM CST
Where
Rock Island forecast zone
Reported by
Trained Spotter
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Ice Storm, Henry

When
December 1, 10:00 AM CST to 6:00 PM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

A trained spotter 2NW Kewanee measured ice accumulations of 1/2 inch.

Winter Storm, Carroll

When
December 1, 10:15 AM CST to 7:50 PM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

A trained spotter 5SE Sabula reported numerous power lines and poles down sparking fires.

Ice Storm, Whiteside

When
December 1, 10:15 AM CST to 6:00 PM CST
Where
Whiteside forecast zone
Reported by
Trained Spotter
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

A trained spotter in Fulton reported ice accumulation of 1/2 inch, which downed trees and limbs, knocking out power to the area.

Winter Storm, Jo Daviess

When
December 1, 10:30 AM CST to 9:00 PM CST
Where
Jo Daviess forecast zone
Reported by
Trained Spotter
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Ice Storm, Bureau

When
December 1, 10:45 AM CST to 5:07 PM CST
Where
Bureau forecast zone
Reported by
Trained Spotter
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Ice Storm, Putnam

When
December 1, 10:47 AM CST to 5:07 PM CST
Where
Putnam forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

Winter Storm, Stephenson

When
December 1, 11:00 AM CST to 9:30 PM CST
Where
Stephenson forecast zone
Reported by
Trained Spotter
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 63304, 63309, 63306, 63314, 63310, 63312, 63307, 63303, 63315, 63308, 63302, 63311, 63313.